I HAD A WHIPPLE PROCEDURE ON 9-30-08 TO REMOVE A NEUROENDOCRINE TUMOR FROM MY PANCREAS.(ALSO HAD SMALL TUMOR ON LIVER) CHROMOGRANIN TESTS RESULTS: 12-20-09 6 / 6-20-10 317. C.A.T. SCAN WAS CLEAR. MY DOCTOR DID NOT SEEM CONCERNED AND SAID WE WILL CHECK THE CHROMOGRANIN STUDY AGAIN IN 6 MONTHS. DOES THE CHROMOGRANIN TEST RESULT INDICATE THAT THE TUMORS HAVE RETURNED AND SHOULD I GET STARTED ON SOME TYPE TREATMENT NOW?
NOTHING--JUST GOT THIS INFORMATION
Elevated chromogranin can be a sign of recurrent neuroendocrine cancer. A CT scan is excellent at finding recurrent tumors, but sometimes a small amount of disease might not show up on a CT. There is a specialized imaging study called an "octreoscan" that can sometimes find hidden recurrences of neuroendocrine cancer, though not all neuroendocrine cancers attract the special label used in the study and so an octreoscan isn't always useful. Neuroendocrine cancers tend to be slow-growing, and it might be that this biochemical suggestion of recurrence will not be followed by any detectable tumors for a long time, possibly never.
If a tumor came back, sometimes it might be able to be removed surgically and not cause further problems, just as you've had some tumor removed from your liver in the past. There are also treatments that can be given through the blood vessels to shrink liver tumors from this disease that can't be removed surgically. Sometimes these tumors can make hormones that make patients sick, and medicines such as sandostatin can shut down the hormone production. Some evidence suggests sandostatin might slow these tumors down, but it isn't clear how effective it is.
If you feel fine, I think re-evaluation after a period is reasonable. An octreoscan might be something to consider but there isn't a need for any treatment as long as you aren't having symptoms of hormone production and don't have any detectable mass to try to remove or shrink. I wouldn't usually offer sandostatin for the possible benefit of controlling this type of cancer unless there was definite disease, as it wouldn't make sense to give a patient the side effects of the medication when they are asymptomatic and without any detectable masses.
I hope this helps, and good luck!
Board Certified in Medical Oncology